Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 18, NWS Midland/Odessa, TX

September 8, 2008Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 8, 2008, 10:15 AM CDT for Brewster County, Texas. It took effect at Sep 11, 2008, 10:58 AM CDT. It was in force for 38 days.

The area

The counties it named.

The facts

Issued
Sep 8, 2008, 10:15 AM CDT (15:15 UTC)
In effect from
Sep 11, 2008, 10:58 AM CDT
Expired
Oct 19, 2008, 7:55 PM CDT
In force
38 days
Issued by
NWS Midland/Odessa, TX
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2).

Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 8, 6:44 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 8, 6:44 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 AM CDT MON SEP 8 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
ACTIVE TAF PERIOD ON TAP TODAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA FOR MUCH OF THE DAY. HAVE TEMPO/S AND
PROB30/S FOR THE DURATION OF THE TAF PERIOD AT ALL TERMINALS.
EXPECT THAT HEAVY RAINFALL WILL LOW VIS AND CIGS AT TIMES TO MVFR
AND IFR CONDITIONS. SOUTHEASTERLY WINDS WILL BEGIN TO GRADUALLY
SHIFT AROUND TO A MORE EASTERLY/NORTHEASTERLY DIRECTION OVERNIGHT
AS A COLD FRONT BEGINS TO MOVE THROUGH THE AREA. COULD SEE SOME
GUSTS TO NEAR 25KT ALONG THE LEADING EDGE OF THE FRONT AS IT MOVES
INTO THE AREA. /13/

&&

PREV DISCUSSION... /ISSUED 409 AM CDT MON SEP 8 2008/

DISCUSSION...
AREA IS ON WESTERN EDGE OF SUBTROPICAL RIDGE AS A BROAD TROUGH
MOVES OVER THE CENTRAL US.  THE NEXT UPPER TROUGH ALONG THE WEST
COAST SHOULD DIG SOUTHWARD TODAY AND TUESDAY CUTTING OFF NEAR SRN CA
WEDNESDAY.  LOW WILL SLOWLY MOVE EAST TOWARD THE WEEKEND.

AT THE SURFACE A COLD FRONT APPROACHING THE AREA WILL BRING COOLER
AIR TO THE REGION BUT TIMING IS A LITTLE PROBLEMATIC.  GFS BRINGS THE
FRONT THROUGH AFTER MIDNIGHT TONIGHT.  ETA CARIES A PRE FRONTAL
TROUGH WITH A NE WIND ARRIVING BETWEEN 00-06Z... WITH THE STRONGER
WIND/TIGHTER GRADIENT AND COOLER AIR MAKING IT INTO THE REGION
BETWEEN 06Z-12Z.  WILL GO WITH ETA AND THE EARLIER NE WIND AND LATER
COOL AIR ARRIVAL.

WITH CLOUDY SKIES AND WIDESPREAD RAINFALL DAYTIME TEMPS WILL BE
SUPPRESSED.  ALSO OVERNIGHT LOWS SHOULD NOT DROP TOO MUCH AS AIRMASS
WILL BE VERY MOIST.  HAVE TENDED TO GO TOWARD THE COOL SIDE OF
GUIDANCE AND LATER SHIFTS MAY NEED TO ADJUST DOWNWARD.

ONGOING RAINFALL CONTINUES TO STRENGTHEN AND SPREAD EAST EARLY THIS
MORNING ACROSS SE NM AND VAN HORN REGION... MOVING INTO THE TRANS
PECOS.  STORMS HAVE DEVELOPED INTO AN IMPRESSIVE COMPLEX THAT
DEVELOPED ALONG A SHORTWAVE MOVING NORTH AROUND THE RIDGE.  SOME
LOCATIONS RECEIVING HEAVY RAIN... WILL MENTION LOCAL FLASH FLOODING
IN HWO.  MODEL QPF SPREADS PRECIP EAST DURING THE DAY ESPECIALLY
ACROSS NORTHERN PERMIAN BASIN.  HAVE INCREASED POPS TODAY AND
TONIGHT MAINLY NORTH... WILL CONTINUE HIGH CHANCE POPS TUESDAY...
AND INCREASE POPS SE TUESDAY NIGHT AS PATTERN LOOKS WET.

IN THE TROPICS IKE HAS WEAKENED SOME AS IT PASSES OVER CUBA THIS
MORNING AND SHOULD CONTINUE INTO THE GULF.  OFFICIAL NHC 5 DAY
FORECAST HAS IKE MOVING INTO THE WESTERN GULF BY FRIDAY NIGHT.
MODELS CONTINUE TO DISAGREE AS TO LOCATION OF LANDFALL BUT COULD
AFFECT TX.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

MUELLER/13
Hazardous weather outlook, Sep 8, 5:16 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 AM CDT MON SEP 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
516 AM CDT MON SEP 8 2008 /416 AM MDT MON SEP 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST
AREA TODAY. GUSTY WINDS TO 40 MPH...HAIL...AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORMS. FLASH FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVY RAINFALL POTENTIAL.

RIVER LEVELS ALONG THE RIO GRANDE CONTINUE TO RISE THIS MORNING.
RELEASES OUT OF LUIS LEON RESERVOIR ARE EXPECTED TO CONTINUE FOR
ANOTHER DAY OR SO WHICH WILL KEEP RIVER LEVELS ELEVATED. MANY
LOCATIONS ARE OR EXPECTED TO RISE ABOVE FLOOD STAGE WITH MINOR TO
MODERATE FLOODING POSSIBLE. USE CAUTION NEAR THE RIO GRANDE WHILE
RIVER LEVELS ARE HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MUCH OF THE WEEK. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA
INTO TUESDAY MORNING. GUSTY WINDS WILL AGAIN BE POSSIBLE ALONG
THE FRONT ALONG WITH SHOWERS AND THUNDERSTORM DEVELOPMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Sep 8, 4:16 AM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CDT MON SEP 8 2008

NMZ028-034-080945-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
316 AM MDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES.

AT 316 AM MDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
EXTREME SOUTHEASTERN EDDY COUNTY MOVING EAST AT 20 MPH. THIS STORM
HAS THE POTENTIAL TO PRODUCE WINDS UP TO 45 MPH AS IT MOVES TOWARD
THE EDDY AND LEA COUNTY LINE JUST NORTH OF THE TEXAS BORDER.

PEOPLE IN SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

13
Special weather statement, Sep 8, 7:22 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
722 AM CDT MON SEP 8 2008

TXZ061-081245-
ECTOR-
722 AM CDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ECTOR COUNTY.

AT 723 AM CDT AN AREA OF SHOWERS AND THUNDERSTORMS...PRODUCING HEAVY
RAINFALL...WAS MOVING THROUGH THE WESTERN TWO THIRDS OF ECTOR COUNTY.
THIS AREA OF HEAVY RAINFALL WILL IMPACT ODESSA AFTER 730 AM CDT.

THE AREA OF HEAVY RAINFALL IS MOVING TO THE EAST AT 25 MPH AND WILL
PRODUCE A BRIEF BURST OF HEAVY RAINFALL THAT COULD APPROACH OR
EXCEED AN INCH IN ONE HOUR. THIS QUICK BURST OF HEAVY RAINFALL MAY
RESULT IN LOCALIZED FLOODING.

MOTORISTS ARE URGED TO USE CAUTION THIS MORNING. IF YOU ENCOUNTER A
FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT. YOUR
VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.

PEOPLE IN ECTOR COUNTY...INCLUDING THE CITIES OF ODESSA AND WEST
ODESSA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 8, 7:51 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 AM CDT MON SEP 8 2008

TXZ062-081315-
MIDLAND-
751 AM CDT MON SEP 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND COUNTY.

AT 750 AM CDT AN AREA OF SHOWERS AND THUNDERSTORMS...PRODUCING HEAVY
RAINFALL...WAS MOVING THROUGH THE WESTERN ONE THIRD OF MIDLAND
COUNTY. THIS AREA OF HEAVY RAINFALL WILL IMPACT MIDLAND BY 8 AM
CDT.

THE AREA OF HEAVY RAINFALL IS MOVING TO THE EAST AT 30 MPH AND WILL
PRODUCE A BRIEF BURST OF HEAVY RAINFALL THAT COULD APPROACH OR
EXCEED AN INCH IN ONE HOUR AND CLOUD TO GROUND LIGHTNING. THIS QUICK
BURST OF HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING.

MOTORISTS ARE URGED TO USE CAUTION THIS MORNING. IF YOU ENCOUNTER A
FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT. YOUR
VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.

PEOPLE IN MIDLAND COUNTY...INCLUDING THE CITY OF MIDLAND...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:28 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos, Ward, Winkler2 hr
Sep 8, 10:02 AM CDTAreal Flood WarningMAFPresidio12 hr
Sep 8, 3:10 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr
Sep 8, 4:53 PM CDTFlash Flood WarningMAFBrewster, Presidio3 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.